High Wind, Hockley
- When
- March 31, 8:54 AM CST to 2:22 PM CST
- Where
- Hockley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
A potent upper level low pressure system tracked across the Intermountain West onto the Northern Plains during the day of the 31st. Very strong winds aloft accompanied this trough.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent upper level low pressure system tracked across the Intermountain West onto the Northern Plains during the day of the 31st. Very strong winds aloft accompanied this trough. Deep vertical atmospheric mixing was able to transport higher momentum air aloft to the surface leading to widespread high winds across the region. The hardest hit area was the extreme southern Texas Panhandle into the northern South Plains and northern Rolling Plains where wind gusts in excess of 58 mph were common. Several locations also saw several hours of sustained winds in excess of 40 mph. The strong winds did loft some blowing dust into the lower atmosphere but did not cause any significant problems.
High wind gusts from the Texas Tech University West Texas mesonet sites are listed below:
63 mph at Silverton (Briscoe County),|63 mph at Friona (Parmer County),|63 mph at Dimmitt (Castro County),|61 mph at Caprock Canyons State Park (Briscoe County),|61 mph at Paducah (Cottle County),|60 mph at Turkey (Hall County),|60 mph at Childress (Childress County),|59 mph at Floydada (Floyd County),|58 mph at Hart (Castro County),|58 mph at Tulia (Swisher County), and|58 mph at Jayton (Kent County).
Maximum wind gusts from area ASOS stations are listed below:
59 mph at Lubbock International Airport (Lubbock County).
Maximum sustained wind speeds from the Texas Tech University West Texas mesonet sites are listed below:
45 mph at Earth (Lamb County),|44 mph at Amherst (Lamb County),|43 mph at Olton (Lamb County),|43 mph at Abernathy (Hale County),|43 mph at Aiken (Hale County),|43 mph at Northfield (Motley County),|43 mph at McAdoo (Dickens County),|42 mph at Anton (Hockley County),|42 mph at Muleshoe (Bailey County), and|42 mph at Roaring Springs (Motley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 5:05 AM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 605 AM CDT Fri Mar 31 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 331 AM CDT Fri Mar 31 2023 The dryline, currently located near the Texas/New Mexico state line, is resuming its eastward push and should be east of the FA by/shortly after 12Z. The dew point gradient along the dryline is very tight with a difference of 45 degrees F over a distance of 30 miles (Morton to Anton). These drier dewpoints, mostly in the single digits, will progress eastward behind the dryline and will result in afternoon RH values at or below 10 percent. Wind will add insult to injury and will be an issue for much of the day. 70+ knot winds at H700 will move into the FA rather early today, just after 12Z, and should not have much issue mixing to the surface. Guidance is in fairly decent agreement with the strongest winds aloft and at the surface occurring across the northern half of the FA. Overall High Wind Warning winds will be possible across most of the FA, and as a result the High Wind Watch has been upgraded to a warning. A Wind Advisory has been added for our southern most row of counties. The very windy and very dry conditions brings us to the next issue: Fire Danger. Needless to say the Red Flag Warning will continue for today. Extreme Fire Weather Danger will be prevalent area wide today with RFTIs ranging from 7-8. Winds will decrease significantly after sunset and will be out of the west to west-northwest around 10-20 mph. The dry air, along with a Pacific cold front following in behind the dryline, will allow temps to be noticeably cooler overnight across the region. Overnight lows will be in the low 30s to mid 40s. && .LONG TERM... (Saturday through Thursday) Issued at 331 AM CDT Fri Mar 31 2023 By Saturday morning the upper-level low will be well east of the forecast area with shortwave ridging building over the forecast area. At the surface, high pressure will slide southeast across the eastern Panhandle into OK and north Texas. This will keep winds light in the morning but by the afternoon they will become southerly and increase to around 15 mph as lee troughing strengthens. The dry airmass will remain in place and hence elevated fire weather conditions may develop during the afternoon hours for locations on the Caprock. A fast moving shortwave will traverse the forecast area Sunday morning. Ahead of it lee troughing will continue to increase leading to a slug of Gulf of Mexico moisture rapidly lifting northward into the Rolling Plains. Initially a very stout capping inversion will be present from 800-700 mb however as lift increases from the shortwave and a dryline this cap should be overcome allowing for a few showers and/or thunderstorms to develop across the Rolling Plains Sunday morning. A few soundings indicate that MUCAPE may exceed 1000 J/Kg which may set the stage for some hail development but confidence in this remains low at this time due to the variability in MUCAPE values. West of the dryline relative humidity values will once again plummet with widespread middle to upper single digits expected by the afternoon. With southwesterly to westerly winds of 10-20 mph this will set the stage for elevated to near- critical fire weather conditions. The upper-level flow will become zonal on Monday morning but quickly become southwesterly as another trough digs into the Great Basin. This will lead to strengthening lee troughing once again allowing for southwesterly surface winds to increase to 15-25 mph. These breezy downsloping winds will allow temperatures to warm into the 80s and lower 90s. With the persistent dry airmass remaining in place afternoon relative humidity values will drop into the middle single digits allowing for widespread critical fire weather conditions. Fire weather conditions will only worsen on Tuesday as the aforementioned trough lifts northeast into Colorado bringing stronger westerly winds to the majority of our region with sustained winds of 25-35 mph and gusts to around 55 mph. While a Pacific front should come through the area cooling temperatures on the Caprock it will bring even drier surface air with it hence afternoon relative humidity values will bottom out in the middle single digits allowing for extremely critical fire weather conditions to develop. Surface high pressure is expected to move into the forecast area on Wednesday keeping surface winds around 15 mph or less. With cooler temperatures in place area wide afternoon relative humidity values will be slightly higher in the upper single digits but with the weaker wind speeds fire concerns should remain elevated to near-critical. Our prolonged period of fire weather concerns should come to an end towards the end of next week as another upper level low digs southeast into the Great Basin. This will allow moisture to stream back towards the forecast area and bring increasing chances for showers and thunderstorms. /WI && .AVIATION... (12Z TAFS) Issued at 550 AM CDT Fri Mar 31 2023 Winds have already begun to shift to the west and will increase to 30-40 knots at all terminals by late morning. Prevailing conditions will be VFR, but blowing dust could lower VIS to MVFR at times. Winds will decrease to less than 20 knots after sunset and remain light through tomorrow morning. && .FIRE WEATHER... Issued at 331 AM CDT Fri Mar 31 2023 A strong upper level storm system will bring dry conditions back to the region today along with strong winds. Extreme Fire Weather Danger will exist area wide as RH values drop into the single digits, 20 foot westerly winds increase to 30-40 mph, and ERCs remain near the 80th-90th percentile. The Red Flag Warning remains in effect from 9 AM this morning until 10 PM this evening. At least elevated fire weather conditions will continue Saturday through the middle of next week. This prolonged stretch of dry weather will cause ERC values to steadily increase with at least a portion of the region seeing greater than 90th percentile on Tuesday. Unfortunately, Tuesday is also the next day in which we are expecting extremely critical fire weather conditions to develop as afternoon relative humidity values drop into the middle single digits with sustained westerly winds of 25-35 mph and gusts to 55 mph. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 9 AM this morning to 10 PM CDT this evening for TXZ021>044. High Wind Warning from 9 AM this morning to 8 PM CDT this evening for TXZ021>038. Wind Advisory from 9 AM this morning to 8 PM CDT this evening for TXZ039>044. && SHORT TERM...51 LONG TERM....58 AVIATION...51
Hazardous Weather Outlook National Weather Service Lubbock TX 348 AM CDT Fri Mar 31 2023 TXZ021>044-010900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 348 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Red Flag Warning remains in effect for all of the South Plains, Rolling Plains, and far southern Texas Panhandle from 9 AM this morning to 10 PM this evening for critical to extreme fire weather conditions. A High Wind Warning has been issued for the far southern Texas Panhandle, the central and northern South Plains, and central and northern Rolling Plains from 9 AM this morning to 8 PM this evening for sustained winds of 30-40 mph and gusts up to 60 mph. A Wind Advisory has been issued for the southern South Plains and the southern Rolling Plains from 9 AM this morning to 8 PM this evening for sustained winds of 20-30 mph and gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to critical fire weather conditions are likely Saturday through Wednesday as conditions will remain extremely dry, winds breezy, and fuels continue to dry with low chances of precipitation. Currently appears that Tuesday will be the next peak of fire weather concerns as extremely critical conditions develop area wide. A few thunderstorms are possible Sunday morning and early afternoon across the eastern Rolling Plains where hail may be possible. Additional chances for thunderstorms will be possible late next week.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079867, 1079868, 1079843, 1079844, 1079846, 1079859, 1079862, 1079857, 1079849, 1079850, 1079851, 1079852, 1079853, 1079855, 1079856.